Heavy Rain, Hardy
- When
- May 7, 2:00 PM EST to 3:00 PM EST
- Where
- Hardy County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.008, -78.858 (the zone’s center; the record gives no point)
A thunderstorm with very heavy downpours moved through the county during the afternoon of the 7th. Two inches of rainfall was recorded in Lost River in only 15 minutes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm with very heavy downpours moved through the county during the afternoon of the 7th. Two inches of rainfall was recorded in Lost River in only 15 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 7, 1:15 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 215 PM EDT WED MAY 7 2003 LLVLS DESTABILIZING THIS AFTN. CONVECTION DEVELOPING TO THE W. BEST FRONTOGENETIC FORCING SHOULD FOCUS MOST WIDESPREAD CONVECTION OVR NRN VA/MD. SHEAR INCRSG THRUT THE AFTN AND EVE WITH SVR POSS. LEAD SHORTWV THAT TRIGGERED CONVECTION OVR WV QUICKLY SHEARING OUT THIS MORN WITH CONVECTION RAPIDLY DSPTG. STGR SHORTWV TROF OVR THE TN VLY MOVES QUICKLY NE PROGGED TO BE ROUGHLY ALG THE POTOMAC BY 00Z TNGT. ALSO DOUBLE JET STRUCTURE NOTED IN ETA FCST OVR NRN MD WHIC GREATLY ENHANCES VERT MOTION THIS EVE. STORMS WL BE MOVING...SO HVY RAFL NOT A WIDESPREAD PROB. WK SFC WV PROGGED TO DEVELOP ALG STNRY FNT TO THE N...WITH A WK TROF EXTENDING TO THE S. DEVELOPMENT OF THE SFC WL WV WL START TO INCRS AND BACK LLVL WND FIELD AS EVE APCHS. MUCH OF THE CONVECTION XPCTD TO LIFT TO THE NE OF THE AREA AROUND 03-05Z. GOOD DOWNSLOPING DEVELOPS CLRG OUT MUCH OF THE CLD CVR BY MORN. SHORTWV MOVING BY TO THE N WL STEEPEN LAPSE RATES...BUT DON/T THINK ENOUGH MOISTURE WL BE AVAIL FOR ANY CONVECTIVE DEVELOPMENT. WL LEAVE FCST DRY FOR NOW...BUT KEEP SILENT 20 POPS ACROSS THE N. SEVERE THUNDERSTORM WATCH UNTIL 700 PM AREAWIDE. MANNING .LONG TERM THU NIGHT THROUGH WED... FNTL BOUNDARY WILL CONT TO BE A FACTOR INTO THE WEEKEND. LOOKS LIKE IT WILL BE N OF THE CWA SAT NGT. WAVES OF MOISTURE AND UPR LVL ENERGY WILL BRING A CHC FOR CONVECTION BOTH FRI AND SAT. CDFNT SWINGS THROUGH ON SUNDAY. AVN HAS BEEN TRENDING FASTER WITH THIS BOUNDARY AND DRYING BEHIND IT...SO HAVE REMOVED THE MENTION OF SHRA FOR MONDAY. GFS TUE AND WED LOOKS DRY. RDH .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY ACROSS THE AREA. THUNDERSTORMS AREA EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THUNDERSTORMS ARE FIRST EXPECTED ACROSS THE SHENANDOAH VALLEY THIS AFTERNOON...AND SPREADING EASTWARD TOWARD THE I-95 CORRIDOR BY EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE FROM ANY SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING. MANNING
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-080600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1040 AM EDT WED MAY 7 2003 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS BETWEEN 4 PM AND 9 PM. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED FROM ANY SEVERE THUNDERSTORMS. THOSE PLANNING TO PARTICIPATE IN OUTDOOR ACTIVITIES THIS AFTERNOON OR EVENING SHOULD KEEP UP ON THE LATEST WEATHER INFORMATION. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. MANNING
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370170.